Texas, 2021

Drought in Texas, October 19 to 25, 2021

October 19 to 25, 2021 · NWS BRO · 2 events in 2 counties and zones

A lack of significant rainfall and above seasonal average temperatures led to the development of Severe (D2) Drought across southern Jim Hogg County and very northern Starr County in mid-October.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A lack of significant rainfall and above seasonal average temperatures led to the development of Severe (D2) Drought across southern Jim Hogg County and very northern Starr County in mid-October.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Oct 18, 5:21 PM CST, 6 hours 39 minutes earlier.

Area forecast discussion, Oct 18, 5:21 PM CST, 6 hours 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
621 PM CDT Mon Oct 18 2021

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Partly cloudy skies will continue to lead to VFR
conditions across all aerodromes through this evening. Overnight
and into Monday VFR will continue to prevail for BRO and MFE, but
some low level clouds could lower visibilities at HRL with MVFR
conditions possible around daybreak before VFR conditions return
by mid morning.

&&

.PREV DISCUSSION... /issued 300 PM CDT Mon Oct 18 2021/

SHORT TERM (Now through Tuesday Night): Little change to the going
forecast, which is dominated by fair weather with a gradual return
to more average mid-late October temperatures and humidity by
Tuesday/Tuesday night.  These conditions courtesy of modifying
(warming) air mass on the backside of surface high pressure over the
southeast U.S. as well as the area being on the backside of flat 500
mb ridge that will center over the south-central Gulf Tuesday and
Tuesday night.

In terms of sensible weather...expect to see more mid and high
clouds, along with scattered fair weather cumulus, from early
Tuesday through Tuesday night courtesy of broad west-southwest flow
aloft pulling in some deeper moisture from the eastern subtropical
Pacific.  Otherwise, given the slow rise in dewpoints, lengthening
night, and long period of light winds, have blended in some patchy
light fog to cover the King Ranch region of Brooks/Kenedy south
through the rural areas of the mid/lower Valley late tonight.  Not
as confident in fog early Wednesday...but elected to add given
similar conditions even though temperatures will be a touch
warmer...upper 60s in these areas by daybreak Wednesday.

Temperatures will be right around seasonal normals (upper 80s by
afternoon, 65-70 by daybreak) Tuesday/Tuesday night after one more
slightly cooler than average night tonight.

LONG TERM (Wednesday through Monday): Upper and midlevel flow
will remain largely zonal to begin the long term. The lack of any
appreciable troughs/waves in the pattern combined with low RH at
midlevels allows for fair and warm weather to continue, with
temperatures rising to near or even slightly above seasonal
normals. A few very weak and diffuse midlevel shortwaves may help
to induce some weak disturbances, the lift from which will help
increase atmospheric moisture on Thursday. The increasing moisture
and added weak forcing may allow for some widely scattered
showers or thunderstorms to develop Thursday through Saturday. The
best chances for any precipitation chances look to be across far
eastern portions of the CWA and especially over the Gulf Waters.

The synoptic pattern then becomes a bit more interesting and
amplified for the latter portion of this weekend. A strong upper
trough over the Pacific Northwest will begin to dig in over the
western US while also helping to amplify a ridge over the
Central/Midwestern US. This results in a general pattern of weak
troughiness setting up over western Texas. At the same time,
medium to long range guidance is hinting at a tropical cyclone
developing off the southwestern Mexican coast later this coming
weekend. The strong upper trough will likely help to pull this
system inland, which in turn may drag a plume of moisture
northward across central Mexico and into the south-central US. The
GFS remains the more bullish model in terms of rainfall for next
week, with the ECMWF keeping the CWA mostly dry. While it is far
too early to comment on specific timing and magnitude of rainfall
given the current uncertainty stemming from model discrepancies,
the pattern looks at least somewhat favorable for some enhanced
rainfall during the early portion of next week.

MARINE (Now through Tuesday Night): Light winds and slight to
moderate seas will dominate the period under the aforementioned high
pressure ridge.  Seas had dropped to 3 feet this afternoon and
period had dipped to 6/7 seconds as well...and with steady-state 10
knot winds...perhaps 10-13 knots Tuesday evening...see a bit more
drop into the 2-3 feet range this evening holding through early
Wednesday.  Laguna Madre winds should dip to 5 knots or less by
midnight and continue through late morning Tuesday before the usual
afternoon pickup...before dropping back later Tuesday night.

Bottom line?  Ideal boating and fishing conditions for those headed
out.

Wednesday through Saturday: Broad high pressure at the surface
will remain nearly anchored over the southeastern US and western
Atlantic. This will favor light to occasionally moderate winds at
times and subsequently lower seas. Low pressure developing over
the Central Plains on Saturday may help to strengthen the surface
pressure gradient, with winds perhaps reaching SCEC levels by
Saturday evening. The main concern for mariners in the meantime
remains the slight chance for scattered showers and thunderstorms
Thursday through Saturday as a series of weak midlevel waves and
disturbances move over the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  67  86  70  87 /   0   0   0  10
BROWNSVILLE          66  86  72  90 /   0   0   0  10
HARLINGEN            63  88  69  89 /   0   0   0   0
MCALLEN              66  90  71  92 /   0   0   0   0
RIO GRANDE CITY      64  91  68  93 /   0   0   0   0
SOUTH PADRE ISLAND   73  83  77  83 /   0   0   0  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
https://weather.gov/rgv

68-McGinnis/Aviation
Hazardous weather outlook, Oct 18, 3:43 PM CST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
443 PM CDT Mon Oct 18 2021

TXZ248>257-351-353-191100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
443 PM CDT Mon Oct 18 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-191100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
443 PM CDT Mon Oct 18 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Jim Hogg

When
October 19, 12:00 AM CST to October 25, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Severe (D2) Drought developed across southern portions of Jim Hogg County, generally south of TX-16 and west of Farm to Market 1017, due to a lack of significant rainfall and temperatures above seasonal average.

Drought, Starr

When
October 19, 12:00 AM CST to October 25, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Severe (D2) Drought developed across a tiny sliver of northern Starr County, generally along the border with Jim Hogg County between Farm to Market 649 and Farm to Market 1017, due to a lack of significant rainfall and temperatures above seasonal average.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988038, 989354.